Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 171, NWS Atlanta, GA

June 24, 2013Dodge County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2013, 2:48 PM EDT for Dodge County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2013, 2:48 PM EDT (18:48 UTC)
Expired
Jun 24, 2013, 3:30 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Dodge County, GA

The radar

The Robins AFB radar (KJGX), 60 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 2:55 PM EDTTSTM WND DMGEastman, GAONE TREE WAS BLOWN DOWN ALONG HIGHWAY 87. ANOTHER TREE WAS BLOWN DOWN ALONG ROCKY SPRINGS ROAD NEAR HIGHWAY 341.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS52 KFFC 241848
SVRFFC
GAC091-241930-
/O.NEW.KFFC.SV.W.0171.130624T1848Z-130624T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
248 PM EDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH
  OF EASTMAN...MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAUNCEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3234 8310 3215 8300 3196 8316 3202 8326
      3215 8331
TIME...MOT...LOC 1848Z 204DEG 4KT 3212 8319

$$
1 follow-up statement
564 
WWUS52 KFFC 241901
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT MON JUN 24 2013

GAC091-241930-
/O.CON.KFFC.SV.W.0171.000000T0000Z-130624T1930Z/
DODGE GA-
301 PM EDT MON JUN 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL DODGE COUNTY...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
GODWINSVILLE...MOVING NORTHEAST AT 5 MPH.

IN ADDITION TO THE WINDS AND HAIL...PONDING OF WATER ON ROADWAYS AND 
IN POOR DRAINAGE AREAS WILL CREATE HAZARDOUS DRIVING CONDITIONS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAUNCEY...PLAINFIELD AND EASTMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3201 8317 3204 8323 3215 8329 3234 8310
      3215 8300
TIME...MOT...LOC 1900Z 204DEG 4KT 3213 8318

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:44 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 24, 1:44 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
144 PM EDT MON JUN 24 2013

.PREV DISCUSSION... /ISSUED 1052 AM EDT MON JUN 24 2013/

UPDATE...
500MB ANALYSIS SHOWS A TROUGH ACROSS WESTERN AL. THIS FEATURE HAS
SERVED TO FOCUS MOSTLY SHOWERS THIS MORNING ACROSS NORTH CENTRAL
AL...AND NOW NW GA. DO THINK ANY SCT PRECIP LATE THIS MORNING AND
EARLY AFTERNOON WILL BE CONCENTRATED CLOSEST TO THE TROUGH.
HOWEVER...FOR THE REMAINDER OF THE AFTERNOON...DO THINK PRECIP
WILL FOCUS JUST ALONG AND AHEAD OF THE SEA BREEZE ACROSS THE SE
CWFA. THE 12Z RUN OF THE HRRR SHOWS THIS FAIRLY WELL.

12Z SOUNDING ANALYSIS SHOWS A MOIST COLUMN UP THROUGH 750MB WITH
LIGHT SW FLOW IN THE BOUNDARY LAYER. PWATS ARE AROUND AN INCH AND
THREE QUARTERS...SO ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY DOWNPOURS. SURFACE WILL REMAIN PRETTY
UNSTABLE THROUGH THE DAY...SO SCT/NRMS TSTMS WILL BE POSSIBLE. A
FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE PROLIFIC
LIGHTNING STRIKES...BUT THE POTENTIAL FOR SEVERE WEATHER IS RATHER
LOW.

PREV DISCUSSION... /ISSUED 734 AM EDT MON JUN 24 2013/

SHORT TERM /TODAY THROUGH TUESDAY/...
/ISSUED AT 402 AM EDT MON JUN 24 2013/
CURRENT CONVECTION OVER THE NORTHEAST MOUNTAINS RESPONDING TO A
MOIST UPSLOPE FLOW ALOFT. THIS WILL SLOWLY SHIFT INTO NORTH CAROLINA
HOWEVER THERE REMAINS ENOUGH OF A RISK TO KEEP LOW POPS GOING INTO
THE MID MORNING HOURS. ISOLATED SHOWERS HAVE ALSO DEVELOPED ACROSS
PARTS OF SOUTH AND EAST GA RESPONDING TO A WEAK SHORT WAVE IN THE
MID LEVELS. THIS KEEPS ENOUGH OF A RISK TO KEEP LOW POPS GOING INTO
THE MID MORNING HOURS AS WELL OVER PARTS OF CENTRAL GA. A SHORT WAVE
MOVING THROUGH THE MISSISSIPPI VALLEY WILL MOVE INTO THE CWA THIS
AFTERNOON. COMBINING THIS WITH AMPLE GULF AND ATLANTIC MOISTURE
SHOULD AID IN SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON...MOST NUMEROUS ACROSS CENTRAL GA WHERE LIKELY POPS SEEM
IN ORDER. CONVECTION SHOULD DIMINISH AFTER SUNSET WITH SOME
LINGERING SHOWERS ACROSS THE NORTHEAST MOUNTAINS AND ALSO CENTRAL GA
INTO THE MORNING HOURS ON TUESDAY.

RISING H5 HEIGHTS WILL INCREASE THICKNESSES TODAY. THIS SHOULD
PRODUCE WARMER TEMPS TODAY. THE NAM IS A BIT COOLER AND HAVE OPTED
FOR THE WARMER GFS BOTH TODAY AND TUESDAY.

17

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED AT 402 AM EDT MON JUN 24 2013/
DIURNAL CONVECTION EXPECTED EACH AFTERNOON AND EVENING THROUGH THE
WEEK. MODELS IN GOOD AGREEMENT WITH SURFACE RIDGE LOSING ITS GRIP
ON THE SOUTHEAST BY WEEKS END...AND UPPER LEVEL RIDGE BUILDING AND
REMAINING OVER THE WESTERN US AS LONG WAVE TROUGH SETS UP OVER THE
EAST COAST BY FRIDAY. WITH THE EASTERN EXTENT OF THE UPPER LEVEL
RIDGE MORE LIMITED THAN PREVIOUSLY EXPECTED...HAVE COOLED EXTENDED
HIGH TEMPERATURES A DEGREE OR TWO. STILL LOOKING FOR HIGHS IN THE
UPPER 80S AND LOW 90S.

HAVE INCREASED POPS SOMEWHAT FOR THE WEEKEND...AND EXPECT THIS
UPWARD TREND IN THE FORECAST TO CONTINUE IN THE COMING DAYS. ENHANCED
MOISTURE ACROSS THE REGION AS A RESULT OF THE UPPER LEVEL TROUGH
AND ASSOCIATED FRONTAL BOUNDARY SHOULD SUPPORT MORE SIGNIFICANT
COVERAGE OF PRECIP ACTIVITY. ANTICIPATE FRONTAL PASSAGE BY EARLY NEXT
WEEK...WITH DROP IN POPS AND SLIGHTLY COOLER TEMPERATURES IN STORE
AS A RESULT.

31

&&

.AVIATION...
18Z UPDATE...
NO MAJOR CHANGES TO THE TAFS FOR THIS CYCLE. DIFFERENTIAL HEATING
BOUNDARY AND SHEAR AXIS ALOFT CONTINUE TO DEVELOP SCT SHRA/TSRA
ACROSS NORTHERN GA THIS AFTERNOON. IN ADDITION...A CONVERGENCE
ZONE HAS ALSO DEVELOPED ACROSS THE SE. HAVE GONE VERY CLOSE TO THE
13Z HRRR SOLUTION...WITH THE BEST CHANCE OF TSRA AT ATL BETWEEN 21Z
AND 23Z. COVERAGE SHOULD BE HIGHER TOMORROW AS SHEAR AXIX SLIPS
EAST OVER THE CWFA TOMROROW.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE CONVECTIVE TIMING. HIGH CONFIDENCE REMAINING
ELEMENTS.

NLISTEMAA
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          87  69  89  70 /  50  50  50  20
ATLANTA         88  71  88  72 /  50  50  50  20
BLAIRSVILLE     83  63  84  65 /  40  40  40  20
CARTERSVILLE    87  68  88  70 /  50  50  40  20
COLUMBUS        91  73  92  73 /  50  50  60  20
GAINESVILLE     86  69  88  71 /  50  50  40  20
MACON           89  70  91  72 /  60  60  60  20
ROME            89  68  91  70 /  40  40  40  20
PEACHTREE CITY  88  68  90  70 /  50  50  50  20
VIDALIA         91  73  91  74 /  60  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 24, 5:47 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 AM EDT MON JUN 24 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
547 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA AS INSTABILITY INCREASES
WITH DAYTIME HEATING. THE HIGHEST CHANCE OF THUNDERSTORMS IS
ACROSS CENTRAL GEORGIA.

WEATHER HAZARDS EXPECTED...
THE MAIN THREATS WILL ANY DEVELOPMENT WILL BE OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
MOIST AND UNSTABLE CONDITIONS WILL PERSIST THROUGH THE
WEEK...WITH SUMMERTIME CONVECTION EXPECTED EACH DAY. IT IS
POSSIBLE FOR SOME ISOLATED STRONG STORMS...GENERALLY IN THE
AFTERNOON AND EVENING DUE TO DAYTIME HEATING. EXPECT FREQUENT
LIGHTNING...STRONG WINDS...AND HEAVY RAINFALL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 24, 1:30 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT MON JUN 24 2013

GAZ097-241800-
130 PM EDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN LAURENS COUNTY
UNTIL 200 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARLOW...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DUDLEY...DEXTER...HARLOW...MINTER...CHAPPELLS MILL...
EAST DUBLIN AND DUBLIN. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3261 8315 3266 8305 3271 8293 3250 8272
      3240 8302 3241 8308 3251 8316
TIME...MOT...LOC 1730Z 236DEG 5KT 3250 8304
Special weather statement, Jun 24, 2:38 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT MON JUN 24 2013

GAZ097-109-241930-
238 PM EDT MON JUN 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN LAURENS AND DODGE COUNTIES UNTIL 330 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GODWINSVILLE...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS AND DODGE COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE RHINE...UNION...FIVE POINTS...
GODWINSVILLE...EASTMAN...PLAINFIELD...CHESTER AND CADWELL. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3242 8315 3227 8289 3196 8322 3211 8330
TIME...MOT...LOC 1838Z 206DEG 6KT 3214 8318
Local storm report, Jun 24, 2:44 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     4 SW DUBLIN             32.50N 82.95W
06/24/2013                   LAURENS            GA   TRAINED SPOTTER

            A TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF HWY 257
            AND DUBLIN EASTMAN ROAD.

&&

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:30 PM EDTSpecial Weather StatementFFCLaurens30 min
Jun 24, 1:46 PM EDTSevere Thunderstorm WarningFFCLaurens29 min
Jun 24, 2:38 PM EDTSpecial Weather StatementFFCDodge52 min
Jun 24, 3:12 PM EDTSpecial Weather StatementFFCHouston33 min
Jun 24, 3:36 PM EDTSpecial Weather StatementFFCHouston39 min
Jun 24, 3:42 PM EDTSpecial Weather StatementFFCGlascock48 min
Jun 24, 3:56 PM EDTSpecial Weather StatementFFCCrisp49 min
Jun 24, 4:08 PM EDTSpecial Weather StatementFFCHouston, Twiggs52 min
Jun 24, 4:12 PM EDTSevere Thunderstorm WarningFFCHouston, Peach, Twiggs48 min
Jun 24, 4:14 PM EDTSevere Thunderstorm WarningFFCHouston, Peach46 min
Jun 24, 4:21 PM EDTSevere Thunderstorm WarningFFCDooly39 min
Jun 24, 4:23 PM EDTSpecial Weather StatementFFCSumter52 min
Jun 24, 4:36 PM EDTSevere Thunderstorm WarningFFCBibb, Houston, Twiggs39 min
Jun 24, 4:42 PM EDTSpecial Weather StatementFFCTaylor48 min
Jun 24, 4:46 PM EDTSpecial Weather StatementFFCCrisp, Wilcox29 min
Jun 24, 5:05 PM EDTSpecial Weather StatementFFCBibb40 min
Jun 24, 5:12 PM EDTSpecial Weather StatementFFCSumter48 min
Jun 24, 5:20 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe40 min
Jun 24, 5:33 PM EDTSpecial Weather StatementFFCMacon27 min
Jun 24, 6:25 PM EDTSpecial Weather StatementFFCBaldwin35 min
Jun 24, 6:30 PM EDTSpecial Weather StatementFFCRockdale45 min
Jun 24, 6:47 PM EDTSpecial Weather StatementFFCHancock28 min
Jun 24, 7:01 PM EDTSpecial Weather StatementFFCToombs29 min
Jun 24, 7:20 PM EDTSpecial Weather StatementFFCHancock25 min
Jun 24, 7:58 PM EDTSpecial Weather StatementFFCEmanuel32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.